Jacqueline Goldsworthy, 57, said she had vaginal bleeding after getting the Covid vaccine
A mother claims she bled from her vagina after receiving her first dose of AstraZeneca’s Covid vaccine.
Jacqueline Goldsworthy, from Barnet in north London, was rushed for medical tests in case it was cancer or a sign of another illness.
But the results ruled out anything untoward in the postmenopausal 57-year-old, who has not had a period for two decades.
Ms Goldsworthy, a social worker who received her first shot in December, believes the vaccine caused her to bleed. However, NHS doctors insisted it was ‘no way’ to blame.
She told MailOnline that the bleeding was much heavier than what she used to have with her period and lasted for about a week.
It cleared up before her second dose in March and didn’t happen again.
Official data shows that there have been 366 reports of postmenopausal bleeding – or vaginal bleeding after menopause – in women who have had a Covid shot with AstraZeneca, Pfizer or Moderna.
But the data, collected by the British medical watchdog, doesn’t necessarily mean that jabs were to blame.
It’s entirely possible that the effects were just a coincidence and would have happened without the vaccine, doctors say.
The incident catalog is maintained to monitor potential risks from approved shots. Each recipient is asked to report any side effects so health chiefs can spot trends.
It helped medical regulators determine the rare risk of blood clots with AstraZeneca’s vaccine and heart inflammation caused by the Pfizer and Moderna shots.
Experts say postmenopausal women who experience vaginal bleeding should see their doctor.
There have been 366 reports of postmenopausal bleeding — or bleeding after menopause — following administration of either the AstraZeneca, Pfizer or Moderna vaccines. The chart above shows how the vaccine rollout across the UK is progressing
Postmenopausal bleeding is usually not serious but can be a sign of cancer, the NHS says. That doesn’t mean vaccines cause cancer.
Nearly 35,000 women in Britain have also complained of heavier periods – or coming earlier or later than usual – after getting the vaccine.
But health officials are not yet accepting a link between the shots and an irregular cycle, despite calls from leading experts to investigate the problem further.
What can cause postmenopausal bleeding?
There can be several causes of postmenopausal bleeding.
The most common causes are:
- Inflammation and thinning of the lining of the vagina (atrophic vaginitis) or the lining of the uterus (endometrial atrophy) – caused by lower estrogen levels
- Cervical or uterine polyps – growths that are usually noncancerous
- A thickened lining of the womb (endometrial hyperplasia) – this can be caused by hormone replacement therapy (HRT), high estrogen levels or being overweight, and can lead to uterine cancer
Less commonly, postmenopausal bleeding is caused by cancers, such as ovarian and uterine cancers.
There is currently no research to suggest that vaccines can cause postmenopausal bleeding.
Treatment options depend on what is causing the bleeding.
For bleeding caused by cervical polyps, they may need to be removed by a specialist to prevent this from happening.
Source: NHS England
Yesterday, doctors lined up to allay fears the jab could impede fertility, saying disrupted periods are “transient.”
About her symptoms, Ms Goldsworthy told MailOnline: ‘I’m 57, use HRT patches and haven’t had any bleeding in 20 years.
“But after I got the vaccine, I had postmenopausal bleeding.”
The mother of one said the NHS immediately rushed her for screening in case the symptoms were a sign of cervical cancer.
But the tests turned up nothing unpleasant.
She had been on HRT for seven years but had not had any vaginal bleeding before the shot. HRT can rarely cause vaginal bleeding.
Ms Goldsworthy said her bleeding had subsided before her second dose in March.
After this shot, she was left with common side effects of headaches, chills and pain, but she had no more menstrual problems.
“There’s not much information about this at all,” she tells MailOnline. “When I looked online, I couldn’t find much information about this.
‘I can’t fault the NHS – how quickly they did everything for me in case it was cervical cancer.
“But when I said it was because of the vaccine, they said ‘no, really not!’.”
A woman in her late 60s – who asked not to be named – also contacted MailOnline to say she started bleeding after receiving the AstraZeneca vaccine.
About a week after she got the shot, she woke up in the middle of the night to find that her sheets were covered in blood.
Panicked, she called her brother in a flood of tears, convinced she had stomach cancer. But tests revealed no signs of the condition.
The NHS says there are other causes of bleeding, such as inflammation of the vaginal lining or growths on the vagina that are not cancerous.
The woman added that the injection left her with pain in her abdomen and swollen nipples, as if she were pregnant, although this has now subsided two months later.
dr. Jo Mountfield, vice president of the Royal College of Obstetricians and Gynecologists, said: ‘We would encourage anyone experiencing heavy bleeding that is unusual for them, especially after menopause, to talk to a health care professional.’
She added: “It is important to get vaccinated as the best protection against the coronavirus.”
Nearly 35,000 women have now come forward to say their periods were disrupted after receiving a Covid vaccine, it was revealed today. (stock)
Woman, 31, says her period was delayed after getting the jab
Faye Leadbeater, 31, Manchester
A 31-year-old woman says her period has been delayed after getting the Covid vaccine.
Faye Leadbeater, a creative director in Manchester, received her first dose in early May, for others in her age group, because she suffers from asthma.
Her periods had been on point for years and she hadn’t taken birth control pills, so they never changed.
But after getting her first dose of Pfizer shot, she said her periods became “irregular,” heavier and later than usual.
“After the first dose, I noticed an irregularity and then I almost missed my first period,” she told MailOnline.
‘After the second vaccination I had the same symptom again.
“When my period came, it hit me like a brick wall. When I had my period, it was much heavier.’
Faye said she’d seen people post about menstrual changes after getting the vaccine before, but thought nothing of it.
But now she wants research done to determine if menstrual changes are a side effect of the vaccines.
She said, “I just want to answer because none of us are medical professionals.
“(But) no one gives scientific answers on how it might be affected, but it clearly affects things.”
Dr Jackie Maybin, a gynecologist at the University of Edinburgh, said: ‘Women who experience persistent menstrual changes, very irregular bleeding or vaginal bleeding after menopause should talk to their doctor to rule out other serious causes.
“Otherwise, the available evidence supports a short-term effect and there appears to be no evidence of a negative effect on fertility.”
Other shots – such as the HPV vaccine – have already been found to interfere with menstruation, bolstering claims that the Covid shots can cause irregular cycles.
Covid itself — and other viruses like HIV — are known to disrupt the menstrual cycle, too.
Doctors said yesterday that it was plausible that the immune response triggered by the vaccine could cause menstrual problems.
dr. Raj Mathur, a consultant in reproductive medicine and the president of the British Fertility Society, told MailOnline: ‘It appears that the Covid vaccine may be followed by a transient menstrual cycle disorder in some women.
‘However, the evidence also shows that there is no effect on fertility or the risk of miscarriage.
“Women (and men) who have the Covid vaccine show no change in their sperm quality or success rate with IVF.”
He added that menstrual changes were a common symptom women report with stress or illness.
“In addition, the ovaries contain immune cells and these can be affected in the same way as other parts of the body in response to the vaccine,” added Dr. Mathur to it.
A letter published this week in the British Medical Journal highlighted that the shots can cause menstrual problems and called for more research into this as a possible side effect of the vaccines.
The Medicines and Healthcare products Regulatory Agency (MHRA) — the UK’s medical regulator — says: ‘The rigorous evaluation completed to date does not support a link between changes in menstrual periods and related symptoms and Covid vaccines.’
The MHRA says online it is investigating reports that the shots have caused menstrual problems and unexpected vaginal bleeding.
But it adds: ‘The reported menstrual changes are usually transient.
While uncomfortable or distressing, menstrual problems are very common and stressful life events that can disrupt menstruation.
‘Changes in the menstrual cycle have also been reported after infection with Covid and in people suffering from long-term Covid.’
The MHRA insists: ‘There is no evidence that Covid vaccines will affect fertility or your ability to have children.’
According to guidelines published by the Association of Reproductive and Clinical Scientists and the British Fertility Society, there is “absolutely no evidence, and no theoretical reason, that any of the vaccines can affect the fertility of women or men.”
The MHRA has not yet identified a pattern between the vaccines and an increased risk of miscarriage or stillbirth.